Virginia, 2014

Hail and Damaging Winds in Virginia, June 19, 2014

June 19, 2014 · NWS LWX · 10 events in 5 counties and zones

An upper level disturbance moved north of the region while instability was still present overnight. A cold front moved across the Mid Atlantic and showers and thunderstorms moved across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$6,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

An upper level disturbance moved north of the region while instability was still present overnight. A cold front moved across the Mid Atlantic and showers and thunderstorms moved across the region. Localized heavy rain led to flash flooding in Baltimore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 19, 2:06 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 19, 2:06 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
306 PM EDT THU JUN 19 2014

.SYNOPSIS...
A WEAK COLD FRONT WILL CONTINUE TO MOVE SOUTH OVER THE AREA THROUGH
THIS EVENING...STALLING OVER THE SOUTHERN MID-ATLANTIC TONIGHT AND
FRIDAY. LOW PRESSURE WILL MOVE ALONG THIS FRONTAL BOUNDARY FRIDAY
NIGHT INTO SATURDAY. HIGH PRESSURE OVER NEW ENGLAND BRINGS AN
ONSHORE FLOW SUNDAY INTO THE NEXT WORK WEEK BEFORE ANOTHER WEAK COLD
FRONT APPROACHES FROM THE WEST IN THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AS OF 18Z...WEAK COLD FRONT IS DRAPED EAST TO TO WEST ACROSS THE CWA
WITH MAIN UNSTABLE LAYER SHUNTED SOUTH OF THE CWA. HENCE THE SEVERE
THUNDERSTORM WATCH WAS ISSUED FOR JUST SOUTH OF OUR BORDER. UP TO
1500 J/KG MLCAPE IS OVER AREA WHERE STRONG STORMS ARE POSSIBLE
THROUGH THE AFTERNOON. PRIOR MID-LEVEL CLOUD COVER ONLY BROKE ACROSS
THE SOUTHERN HALF OF THE CWA WHERE THE STRONGER STORMS SHOULD BE.
PRESSURE RISES AND DOWNSLOPING WLY FLOW WILL MAKE FOR GENERAL SHOWER
ACTIVITY SPREADING SOUTH THROUGH THE LATE AFTERNOON AND EVENING.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/...
COLD FRONT/BOUNDARY STALLS SOUTH OF THE AREA TONIGHT THROUGH FRIDAY.
NEAR NORMAL TEMPERATURES (HIGHS IN THE MID 80S) FRIDAY ON THE COOL
SIDE OF THE FRONT. SHORTWAVE RIDES THE BOUNDARY...BRINGING SHOWERS
AND THUNDERSTORMS TO THE AREA FRIDAY NIGHT INTO SATURDAY. IN THE
WAKE OF THE LOW...HIGH PRESSURE OVER NEW ENGLAND RIDGES SOUTHWEST
INTO THE AREA...WITH AN ONSHORE FLOW SUNDAY INTO MONDAY. BELOW
NORMAL TEMPERATES SATURDAY THROUGH MONDAY.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
WEAK SURFACE BOUNDARY...AFTERNOON ISOLATION...AND WEAK UPWARD
VERTICAL MOTION WILL SUPPORT WEAK CONVECTIVE ACTIVITY ON SUNDAY.
SURFACE HIGH PRESSURE AND DRIER AIRMASS TO BUILD INTO CWA SUNDAY
NIGHT CAPPING ANY PCPN DEVELOPMENT MONDAY MORNING. HIGH WILL WEAKEN
ALLOWING A RETURN OF MOISTURE ON SOUTHERLY WINDS AHEAD OF
APPROACHING TROF. WEAK PVA WILL SUPPORT DEVELOPMENT OF PCPN MONDAY
AND TUESDAY. COLD FRONT FROM THE NORTHWEST WILL SWEEP THROUGH CWA
WEDNESDAY  SUPPORTING THE ENHANCED DEVELOPMENT OF MORE SHOWERS AND
THUNDERSTORMS.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
WEAK COLD FRONT DRIFTS SOUTH ACROSS THE TERMINALS THIS EVENING WITH
SCATTERED SHOWERS/ISOLATED THUNDERSTORMS AHEAD/ALONG THE FRONT.
GENERAL SHOWERS BEHIND...PRECIP TAPERS OFF THIS EVENING. LIGHT NORTH
WIND TONIGHT INTO FRIDAY BEFORE BECOMING ONSHORE SATURDAY AS LOW
PRESSURE RIDES ALONG THE FRONT. SHOWERS AND THUNDERSTORMS WILL
LIKELY BE WEST/SOUTHWEST OF THE DC METROS SATURDAY. ONSHORE FLOW
THEN SUNDAY AND MONDAY WITH MORE STABLE CONDITIONS.

&&

.MARINE...
NLY FLOW 10-15 KT WITH SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS
THROUGH THE REST OF THE AFTERNOON AS A COLD FRONT DRIFTS SOUTH. NLY
FLOW CONTINUES FRIDAY...WITH ONSHORE FLOW SATURDAY INTO NEXT WEEK.
NO SCA EXPECTED AS OF NOW.

&&

.CLIMATE...
THE MORNING LOW WAS 75F AT DCA WHICH TIES THE RECORD...BUT IT
WILL LIKELY DROP BELOW THIS BEFORE LOCAL MIDNIGHT TONIGHT. SAME
THING WITH DULLES WITH THE 72F THIS MORNING LIKELY TO BE SUBCEDED
THIS EVENING.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

SYNOPSIS...BAJ
NEAR TERM...BAJ
SHORT TERM...BAJ
LONG TERM...CEM
AVIATION...BAJ
MARINE...BAJ
CLIMATE...BAJ
Hazardous weather outlook, Jun 19, 10:00 AM EST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1100 AM EDT THU JUN 19 2014

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
201000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
1100 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS MAY BE SEVERE DURING THIS AFTERNOON AND
EVENING...PARTICULARLY FOR THE SOUTHERN HALF OF THE OUTLOOK AREA.
THE MAIN THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-201000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
1100 AM EDT THU JUN 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TODAY AND TONIGHT

SOME THUNDERSTORMS MAY BE SEVERE DURING THIS AFTERNOON AND
EVENING...PARTICULARLY FOR THE SOUTHERN HALF OF THE OUTLOOK AREA.
THE MAIN THREATS ARE DAMAGING WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

JACKSON

In the hours before

Local storm report, Jun 19, 10:05 AM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     TSTM WND DMG     2 NW HYBLA VALLEY       38.76N  77.10W
06/19/2014                   FAIRFAX            VA   TRAINED SPOTTER

            MANY TREES DOWN ALONG BED ROCK DRIVE

&&

EVENT NUMBER LWX1400504

JACKSON
Local storm report, Jun 19, 11:37 AM EST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1237 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 AM     TSTM WND DMG     2 SW UPPER MARLBORO     38.79N  76.78W
06/19/2014                   PRINCE GEORGES     MD   DEPT OF HIGHWAYS

            TREE DOWN US 301 SOUTH AT OLD CRAIN HWY

&&

EVENT NUMBER LWX1400505

SMZ
Local storm report, Jun 19, 11:46 AM EST, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1246 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1256 AM     TSTM WND DMG     4 W TRACYS LANDING      38.79N  76.67W
06/19/2014                   ANNE ARUNDEL       MD   DEPT OF HIGHWAYS

            TREE DOWN NEAR MD 4 AND TALBOT RD

&&

EVENT NUMBER LWX1400506

SMZ
Local storm report, Jun 19, 11:56 AM EST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1256 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1218 AM     TSTM WND DMG     1 NE ELLICOTT CITY      39.28N  76.82W
06/19/2014                   HOWARD             MD   DEPT OF HIGHWAYS

            TREE BLOCKING RIGHT LANE SOUTHBOUND US RT 29 AT US 40

&&

EVENT NUMBER LWX1400507

SMZ
Local storm report, Jun 19, 12:06 PM EST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
106 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 AM     TSTM WND DMG     2 SSW COCKEYSVILLE      39.46N  76.65W
06/19/2014                   BALTIMORE          MD   DEPT OF HIGHWAYS

            TREE BLOCKED 1 LANE OF I-83 SB NEAR PADONIA RD EXIT

&&

EVENT NUMBER LWX1400508

SMZ
Local storm report, Jun 19, 12:16 PM EST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
116 PM EDT THU JUN 19 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     TSTM WND DMG     3 SSE BUTLER            39.50N  76.71W
06/19/2014                   BALTIMORE          MD   DEPT OF HIGHWAYS

            TREE DOWN NEAR FALLS RD AND SHAWAN RD

&&

EVENT NUMBER LWX1400509

SMZ

The radar

The Sterling radar (KLWX), 98 km away, was scanning. The volume nearest the first event began at 19:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Madison

When
June 19, 2:30 PM EST
Where
Madison County, 6.3 mi WNW of Syria
Measured
1.25 in hail
Reported by
Park/Forest Service
Coordinates
38.510, -78.440

Hail, Page

When
June 19, 2:35 PM EST
Where
Page County, 0.69 mi N of Pine Grove
Measured
1.75 in hail
Reported by
Other Federal Agency
Coordinates
38.540, -78.480

Hail, Spotsylvania

When
June 19, 3:13 PM EST
Where
Spotsylvania County, 1.8 mi W of Spotsylvania
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
38.204, -77.613

Thunderstorm Wind, Fredericksburg (C)

When
June 19, 3:13 PM EST
Where
Fredericksburg (C) County, 1.38 mi N of Fredericksburg
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Emergency Manager
Coordinates
38.320, -77.475

There was a large section of trees down in the 300 block of Riverside Drive in the City of Fredericksburg.

Thunderstorm Wind, Orange

When
June 19, 3:30 PM EST
Where
Orange County, 1.73 mi S of Old Somerset
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.195, -78.222

There were multiple trees down in the 8500 Block of Webb Road.

Thunderstorm Wind, Orange

When
June 19, 3:32 PM EST
Where
Orange County, 1.64 mi E of Scuffletown
Measured
52 kt (60 mph) estimated gust
Crop damage
$500
Reported by
COOP Observer
Coordinates
38.246, -78.270

There were a couple of downed trees in Somerset.

Thunderstorm Wind, Orange

When
June 19, 3:33 PM EST
Where
Orange County, 1.97 mi SE of Old Somerset
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Emergency Manager
Coordinates
38.199, -78.195

There was a tree down on the 15100 Block of Yager Road.

Thunderstorm Wind, Spotsylvania

When
June 19, 3:35 PM EST
Where
Spotsylvania County, 0.34 mi WNW of Wilderness Corner
Measured
52 kt (60 mph) estimated gust
Crop damage
$250
Reported by
Trained Spotter
Coordinates
38.322, -77.706

There were three large tree limbs down.

Thunderstorm Wind, Orange

When
June 19, 3:38 PM EST
Where
Orange County, 0.77 mi WSW of Gordonsville
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.145, -78.193

There were multiple trees down near the intersection of Blue Ridge Turnpike and Buckland Drive.

Thunderstorm Wind, Orange

When
June 19, 3:38 PM EST
Where
Orange County, 1.58 mi ENE of (Gve)gordonsville Mu
Measured
52 kt (60 mph) estimated gust
Crop damage
$1,000
Reported by
Emergency Manager
Coordinates
38.159, -78.144

There were trees down on Cox Mill Road near Wold Trap Drive.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529565, 529566, 529567, 529568, 529569, 529570, 529571, 529574, 529572, 529573.